Alert archive / Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 215, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 1, 2009, 7:07 PM EDT for Halifax County, Pittsylvania County, Virginia. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2009, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 1, 2009, 8:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 102 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 5:10 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 1, 5:10 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 510 PM EDT SAT AUG 1 2009 .SYNOPSIS... ANOTHER COLD FRONT WILL APPROACH THE REGION FROM THE WEST TONIGHT...BEFORE PASSING THROUGH THE AREA SUNDAY INTO SUNDAY NIGHT. THIS WILL BRING ANOTHER ROUND OF SHOWERS AND PERHAPS STRONGER STORMS LATER TONIGHT THROUGH SUNDAY EVENING. WEAK HIGH PRESSURE WILL BUILD EAST BEHIND THE FRONT MONDAY INTO TUESDAY PROVIDING FOR A PERIOD OF DRIER AND WARMER WEATHER FOR EARLY NEXT WEEK. && .NEAR TERM /THROUGH SUNDAY/... TOOK ABOUT ALL DAY...BUT LOOKS LIKE WE HAVE FINALLY BROKEN THE WEAK CAP AND SHOWERS/TSTMS ARE POPPING UP ACROSS SW VA- INITIATED AT FIRST IN THE LOW LEVEL CONVERGENCE ALONG THE CREST OF THE BLUE RIDGE WITH A SOUTH FLOW. HAVE RAISED POPS MOST AREAS INTO EARLY EVENING FOR BETTER COVERAGE. PREVIOUS DISCUSSION... CLUSTERS OF SHOWERS AND THUNDERSTORMS FROM ILLINOIS TO ARKANSAS AHEAD OF THE NEXT COLD FRONT WILL JUST BE REACHING THE EDGE OF THE COUNTY WARNING AREA AROUND 12Z ON SUNDAY. LOCAL WRF IS SLIGHTLY FASTER BRINGING THE SHORT WAVE AND ASSOCIATED PRECIPITATION INTO THE SOUTHWEST COUNTY WARNING AREA JUST AFTER 06Z. HOWEVER...THE FRONT WILL STILL BE WELL TO THE WEST ACROSS THE OHIO AND TENNESSEE VALLEYS. THE CHANCE OF RAIN IN THE MORNING WILL BE HIGHER IN THE MOUNTAINS AND LOW EAST OF THE BLUE RIDGE. AMOUNT OF CLOUD COVER WILL OF COURSE INFLUENCE THE AMOUNT OF INSTABILITY IN THE EAST. BUT OVERALL THERE SHOULD BE ENOUGH CONVERGENCE ALONG THE LEE TROF FOR SCATTERED THUNDERSTORMS IN THE FOOTHILLS AND PIEDMONT DURING THE AFTERNOON. AHEAD OF THE APPROACHING FRONT PRECIPITABLE WATER VALUE INCREASE INTO THE 1.5 TO 2.0 INCH RANGE SO HEAVY RAIN WILL POSSIBLE SUNDAY. IN ADDITION MODELS ARE SHOWING AN AREA OF UPPER DIFFLUENCE THIS EVENING FROM SOUTHERN INDIANA TO SOUTHERN OHIO. CORFIDI VECTORS TAKE ANY STORMS THAT DEVELOP IN THAT REGION EAST OR NORTHEAST NORTH OF THE FORECAST AREA. SO ASIDE FROM ACCOUNTING FOR RADAR TRENDS FROM ANY ONGOING THUNDERSTORMS THIS AFTERNOON. WILL SLOW DOWN CHANCE OF RAIN OVERNIGHT. HAVE USED THE BIAS CORRECTED GRIDS FROM THE LOCAL WRF OVER THE PAST COUPLE OF DAYS AS A BASE FOR THE MINIMUM TEMPERATURES TONIGHT. ON SUNDAY KEPT THE HIGHS IN THE MOUNTAINS NEAR THE COOLEST GUIDANCE...ANTICIPATING A LOT OF CLOUDS IN THE MORNING. LOCATIONS THAT GET MORNING SUN IN THE EAST WILL BE CLOSER TO MID TO UPPER 80S FOR MAX TEMPS. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/... COLD FRONT PUSHES SE SUNDAY NIGHT TAKING MOST OF THE RESIDUAL CONVECTION OFF TO THE SOUTH AND EAST OVERNIGHT INTO EARLY MONDAY. GIVEN SUCH A STRONG INSTABILITY GRADIENT TO THE SE SUNDAY EVENING THINK STORMS SHOULD ORGANIZE ENOUGH TO PULL THE BETTER MOISTURE AWAY FROM THE AREA AFTER MIDNIGHT...WITH DECENT DRYING ALOFT SEEN IN FORECAST RAOBS FROM NW TO SE DURING MONDAY. SINCE GUIDANCE ALSO A BIT FASTER TO PUSH BEST LIFT TO THE EAST...REDUCED POPS TO LIKELYS SE CORNER AFTER 00Z...LEAVING CHANCEY ELSW EAST OF THE BLUE RIDGE... AND MAINLY SLIGHT POPS ELSW OUTSIDE OF THE FAR NW SUNDAY EVENING. PRECIP SHOULD CONTINUE TO TREND DOWNWARD OVER THE EXTREME SE BY MONDAY MORNING...LEAVING PARTLY/MOSTLY SUNNY SKIES ALL AREAS BY AFTERNOON AS WEAK HIGH PRES BUILDS IN. HOWEVER MAY SEE AN ISOLATED TSRA DEVELOP SE THIRD LATE MONDAY INTO MONDAY EVENING PER HEATING AND SOME WEAK SURFACE LEE TROFFING LATE IN THE DAY. OTRW WILL SLIDE IN BETWEEN SYSTEMS UNDER WEAK HIGH PRESSURE/SUBSIDENCE ON TUE...WITH ONLY AN ISOLATED OROGRAPHIC TSRA POSSIBLE FAR WEST AS INSTABILITY ACROSS THE REGION WEAK DESPITE GOOD HEATING. INCREASED THE DIURNAL RANGE OF TEMPS THRU THE PERIOD WITH SLIGHTLY COOLER NIGHTS UNDER CLEAR SKIES AND WARMER HIGHS ESPCLY BY TUE WHEN MORE IN THE WAY OF 90S LIKELY EAST GIVEN WEAK DOWNSLOPE ALOFT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... NEXT IN THE SERIES OF SHORTWAVES WILL AGAIN DROP SE AROUND THE EASTERN UPPER TROF ALLOWING ANOTHER COLD FRONT TO DIP SOUTH INTO THE AREA DURING MIDWEEK BEFORE POSSBILY STALLING. THIS IN CONJUNCTION WITH THE RETURN OF RATHER MOIST PWATS SHOULD BRING ABOUT ANOTHER PERIOD OF AT LEAST SCATTERED DIURNAL SHRA/TSRA THRU LATE WEEK...WITH THE BEST COVERAGE WED AFTERNOON ALONG THE FRONT IF DOWNSLOPING IS NOT TOO STRONG. UPSTREAM ORGANIZATION OF AN OVERNIGHT PRE-FRONTAL CONVECTIVE BAND MAY ALSO ENHANCE CHANCES NW LATE TUESDAY NIGHT AS WELL SO INCLUDED LOW POPS THEN...AND MAINLY HIGH CHANCES ALL AREAS WED. DIFFERENCES IN MODEL SOLUTIONS WITH THE FRONT DEVELOP THU INTO FRIDAY AND THEN MORE SO BY DAY 7 IN REGARDS TO UPPER RIDGING BUILDING EAST. MOST GUIDANCE OUTSIDE OF THE 00Z ECMWF REMAIN QUITE PROGRESSIVE IN PUSHING THE LATE WEEK FRONT TO THE SE BY FRIDAY AIDED BY CONTINUED DEEP 5H TROFFINESS. HOWEVER THE EURO WEAKENS THE TROF LEAVING THE FRONT STUCK ACROSS THE REGION TO BASICALLY WASHOUT BY THE WEEKEND AS UPPER HEIGHTS BUILD ACROSS THE EAST. EITHER WAY SHOULD BE ENOUGH LINGERING DEEP RH TO KEEP A SCATTERING OF STORMS AROUND THU ESPCLY SOUTH...THEN SLIGHTLY LESS COVERAGE FRI PENDING HOW FAR SOUTH THE RESIDUAL MOISTURE AXIS GETS TO. THUS LEAVING IN 20/30 POPS FRIDAY AFTERNOON FOR NOW. GIVEN PERSISTENCE OF THE UPPER EASTERN TROF AND TRENDS OF THE LATEST CANADIAN ENSEMBLES TO TREND THIS WAY WILL NEED TO WATCH LATER RUNS TO SEE IF 5H RIDGING DOES START TO TAKE PLACE BY NEXT WEEKEND. OTRW KEEPING IN A SILENT ISOLATED POP FOR SAT GIVEN HEATING OF LEFTOVER RH OR IN THE CASE OF OTHER SOLUTIONS...MORE ENERGY DIVING IN FROM THE NW. TEMPS A LITTLE BELOW NORMAL GIVEN CLOUDS/SHRA THRU LATE WEEK THEN WARMING WELL INTO THE 80S WEST...LOW 90S EAST SAT PENDING DEGREE OF RIDGING. && .AVIATION /21Z SATURDAY THROUGH THURSDAY/... WSR-88D WAS SHOWING ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE SOUTHERN BLUE RIDGE. CHANCE OF PRECIPITATION FOR THE REST OF THE DAY IS LOW...ESPECIALLY AT ANY ONE AIRPORT...SO THUNDER AND CB HAVE BEEN LEFT OUT OF THE TAFS. A SHORT WAVE IN THE CENTRAL PLAINS WILL BE APPROACHING THE FORECAST AREA AFTER 06Z. THE SHOWERS AND THUNDERSTORMS NOW IN ARKANSAS ARE EXPECTED TO REACH SOUTHWEST VIRGINIA BY 12Z. TIMING OF THE PRECIPITATION VARIES SLIGHTLY IN THE MODELS BUT ALL WERE SHOWING CEILINGS LOWERING BY MORNING. HAVE BROUGHT MVFR CEILINGS INTO BLF AND LWB FIRST AND GRADUALLY LOWER TO MVFR FROM WEST TO EAST THROUGH THE DAY. WITH THE CLOUDS NOT COMING IN UNTIL LATE TONIGHT...THERE WILL BE MVFR TO IFR FOG IN THE VALLEYS. THERE IS A CHANCE FOR STRONG THUNDERSTORMS EAST OF THE BLUE RIDGE SUNDAY AFTERNOON. ANOTHER COLD FRONT WILL APPROACH THE REGION ON WEDNESDAY...AND THIS WILL BRING AN INCREASED CHANCE OF SHOWER/THUNDERSTORM ACTIVITY...ALONG WITH CHCS FOR PERIODS OF MVFR/IFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...DS/JH NEAR TERM...AMS/JJ SHORT TERM...JH LONG TERM...JH AVIATION...AMS/DS
Hazardous weather outlook, Aug 1, 3:06 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT SAT AUG 1 2009 VAZ007-009>011-018>020-WVZ042>045-021915- TAZEWELL-SMYTH-BLAND-GILES-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS- MONROE-GREENBRIER- 306 PM EDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ012>017-022>024-032>035-043>047-058-059-021915- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE- BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 306 PM EDT SAT AUG 1 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE THROUGH EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 1, 4:51 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
451 PM EDT SAT AUG 1 2009
VAZ013-012145-
PULASKI VA-
451 PM EDT SAT AUG 1 2009
...A STRONG THUNDERSTORM WILL AFFECT PULASKI COUNTY...
AT 448 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
MAX MEADOWS...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PULASKI AROUND 515 PM AND DUBLIN AROUND 545
PM.
IF THREATENING WEATHER APPROACHES...PLEASE IMMEDIATELY SEEK SHELTER
INDOORS.
LAT...LON 3714 8087 3718 8080 3719 8076 3720 8074
3709 8065 3700 8086 3704 8090 3711 8093
EXPERIMENTAL
WERTSpecial weather statement, Aug 1, 4:59 PM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT SAT AUG 1 2009
VAZ012-015-016-012200-
CARROLL VA-GRAYSON VA-WYTHE VA-
459 PM EDT SAT AUG 1 2009
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CARROLL...GRAYSON AND WYTHE COUNTIES...
AT 454 PM EDT...A NEARLY STATIONARY SCATTERED LINE OF STRONG
THUNDERSTORMS WAS LOCATED BETWEEN TROUTDALE AND ALLISONIA.
RUNOFF FROM LOCALLY HEAVY RAIN...WITH AMOUNTS OF UP TO ONE INCH IN
ONE HOUR...MAY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS.
STORMS WILL BE NEAR FLATRIDGE...COMERS ROCK...ELK CREEK...SPRING
VALLEY...CRIPPLE CREEK...AND COLEMAN STORE THROUGH 600 PM.
LAT...LON 3677 8124 3699 8086 3681 8066 3664 8132
3672 8136
EXPERIMENTAL
WERTSpecial weather statement, Aug 1, 5:29 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT SAT AUG 1 2009
VAZ016-012230-
CARROLL VA-
529 PM EDT SAT AUG 1 2009
...A STRONG THUNDERSTORM WILL AFFECT CARROLL COUNTY...
AT 527 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF
HILLSVILLE...MOVING EAST AT 5 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. SOME WEAK ROTATION WAS ALSO INDICATED. THE NATIONAL WEATHER
SERVICE IN BLACKSBURG IS MONITORING THIS STORM CLOSELY...AND
ADDITIONAL STATEMENTS OR WARNINGS WILL BE ISSUED AS NECESSARY.
THIS STORM WILL BE NEAR DUGSPUR AROUND 625 PM.
IF THREATENING WEATHER APPROACHES...PLEASE SEEK SHELTER INDOORS
IMMEDIATELY.
LAT...LON 3688 8069 3693 8062 3682 8055 3678 8078
3685 8082
EXPERIMENTAL
WERTSpecial weather statement, Aug 1, 6:25 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT SAT AUG 1 2009
VAZ034-044-045-012330-
BEDFORD VA-CAMPBELL VA-PITTSYLVANIA VA-
625 PM EDT SAT AUG 1 2009
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...CAMPBELL AND
PITTSYLVANIA COUNTIES...
AT 622 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF GRETNA...MOVING EAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR LEESVILLE AROUND 645 PM...HURT AROUND 700
PM...ALTAVISTA AROUND 715 PM AND HODGES AROUND 730 PM.
LAT...LON 3698 7912 3698 7947 3702 7952 3711 7951
3724 7921 3698 7911
EXPERIMENTAL
WERTLocal storm report, Aug 1, 6:57 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 PM EDT SAT AUG 01 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD WEST JEFFERSON 36.40N 81.50W
08/01/2009 ASHE NC LAW ENFORCEMENT
POWERLINE WASHED OVER AND OUT OF THE GROUND BY HEAVY
RAIN.
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:51 PM EDT | Special Weather Statement | RNK | Pulaski | 54 min |
| Aug 1, 4:59 PM EDT | Special Weather Statement | RNK | Wythe | 61 min |
| Aug 1, 5:29 PM EDT | Special Weather Statement | RNK | Carroll | 61 min |
| Aug 1, 5:31 PM EDT | Tornado Warning | RNK | Carroll | 45 min |
| Aug 1, 6:25 PM EDT | Special Weather Statement | RNK | Campbell | 65 min |
| Aug 1, 6:19 PM EDT | Flash Flood Warning | RNK | Alleghany, Ashe | 2 hr |
| Aug 1, 6:58 PM EDT | Flash Flood Warning | RNK | Watauga | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.